Alert archive / Colorado / Frost Advisories in 2020

Frost Advisory 4, NWS Denver/Boulder, CO

May 11, 20206 counties in Colorado

NWS Denver/Boulder, CO issued this frost advisory at May 11, 2020, 5:15 AM MDT for 6 counties in Colorado. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 11, 2020, 5:15 AM MDT (11:15 UTC)
Expired
May 11, 2020, 7:41 AM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WWUS75 KBOU 111115
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
515 AM MDT Mon May 11 2020

COZ042-044-048>051-111400-
/O.NEW.KBOU.FR.Y.0004.200511T1115Z-200511T1400Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, 
Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
515 AM MDT Mon May 11 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Northeast Weld County, Morgan County, Logan County, 
  Washington County, Sedgwick County and Phillips County.

* WHEN...Until 8 AM MDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
309 
WWUS75 KBOU 111341
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
741 AM MDT Mon May 11 2020

COZ042-044-048>051-111445-
/O.CAN.KBOU.FR.Y.0004.000000T0000Z-200511T1400Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, 
Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
741 AM MDT Mon May 11 2020

...FROST ADVISORY IS CANCELLED...

Temperatures have warmed a couple degrees above freezing in most 
areas.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this frost advisory went out at May 11, 4:04 AM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 11, 4:04 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
404 AM MDT Mon May 11 2020

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Mon May 11 2020

An upper level disturbance will move across the region. A
moderate westerly flow aloft will remain over Colorado with weak
mid and upper level qg ascent through 00z, then nearly neutral qg
overnight. In the mountains, forecast soundings show the best
instability this afternoon. No directional shear with the storms,
but could see some strong wind gusts mix down, along with some
hail. It will be cold enough to produce snow above 11 thousand
feet with localized accumulations of 2 to 5 inches possible.

Across the urban corridor and northeast plains, isolated
rain showers through late this morning, then increasing this
afternoon with better instability as the upper level disturbance
moves across. East to southeast surface winds will help keep the
Denver Cyclone in place. This may help generate a few weak
thunderstorms especially south and east of Denver. There should be
steady decrease in the shower activity from west to east by late
evening. Late tonight, low clouds and patchy fog will move from
east to west into the urban corridor.

Much cooler temperatures are expected over the far northeast
plains. Shallow moisture in indicated in the forecast soundings
this afternoon and evening, then drier in the mid levels. This
could result in more drizzle vs rain showers this afternoon and
evening. Frost could come into play as well late tonight, with
potential overnight mins in the low 30s. Patchy dense fog as well.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 AM MDT Mon May 11 2020

Tuesday will be a tricky temperature forecast. A strong cold
surface high will be located over the Central Plains and
Mississippi Valley. This is expected to keep a southeast low level
flow across the Front Range and eastern plains. Expect low clouds
and cool temperatures Tuesday morning. Most models show warm dry
air mixing down Tuesday afternoon over the Front Range and near by
plains. If this happens, highs will climb into the 70s. Think the
models are overdoing this mixing and it will be cooler. Lowered
highs into to 60s to lower 70s for much of the Front Range and
near by plains. Only chance for precipitation Tuesday looks to be
drizzle with the low clouds across the northeast plains.

The surface high off to the east weakens and a lee side surface
trough develops over eastern Colorado Tuesday night. Winds are
expected to become westerly Wednesday and scour out the cold air.
Highs will climb into the mid to upper 70s across northeast
Colorado. A weak short wave moving across Wyoming could bring
showers and thunderstorms to northern Colorado late in the day.

Cooler temperatures are expected Thursday behind the short wave
and cold front that pushes through Wednesday night. Another short
wave trough embedded in the westerly flow aloft is expected to
bring scattered afternoon and evening thunderstorms. Additional
disturbances in the westerly flow aloft are expected to track
across the Central Rockies Friday and Saturday. This will bring a
good chance for showers and thunderstorms each day. Temperatures
will be cooler because of cloud cover and moisture. Highs across
northeast Colorado are expected to be in the 60s both Friday and
Saturday.

Upper level ridge is forecasted to move across the Central
Rockies Sunday. Dry conditions and warmer temperatures are
expected to return to the region with highs climbing into the 70s
over northeast Colorado.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 315 AM MDT Mon May 11 2020

VFR with mainly increase in mid and high level moisture this
morning with any low clouds expected to stay east of the
terminals. A few light showers will be possible this morning
morning with approach of an upper level disturbance. Showers and
isolated thunderstorms will occur in the afternoon/evening
period. ILS, with occasional MVFR restrictions expected late
afternoon and evening.

The wind will likely be a challenge through the day. The high res
models indicate the Denver Cyclone should remain east or
southeast of DIA, which could allow for west/northwest winds
into the afternoon. Once the winds turn easterly this evening,
low clouds and fog will be an issue especially after midnight.
MVFR ceiling/vsbys with occasional IFR restrictions possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, May 11, 3:43 AM MDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
343 AM MDT Mon May 11 2020

COZ030>051-120945-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
343 AM MDT Mon May 11 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A storm system will move across the state. A mix of rain showers,
snow showers and thunderstorms will occur in the mountains.
Across the plains, scattered rain showers with a few embedded
thunderstorms are expected. Much cooler temperatures will occur
over the far northeast plains, with a mix of drizzle and light
rain showers. Patchy fog will develop over the northeast plains
late tonight.

In the mountains this afternoon and evening, a few stronger
storms may produce frequent cloud to ground lightning, gusty
outflow winds to 50 mph and small hail. Over the mountains and
higher mountain passes, snow may occur at times, with 2 to 5
inches possible above 11 thousand feet.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday and Wednesday will be mainly dry. In the southern
foothills and mountains valleys, gusty winds combined with low
relative humidities will increase the fire danger. The weather
pattern will become more active Thursday through Saturday with a
chance for showers and thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

Nearby

Frost Advisories in Colorado, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.